Colorado, 2018Dense Smoke in Colorado, June 6 to 13, 2018
June 6 to 13, 2018 · NWS GJT · 2 events in 2 counties and zones
Dense smoke repeatedly settled into the southwest San Juan Mountains and the Animas River Basin during the overnight and early morning hours from a combination of the 416 and Burro wildfires in the San Juan Mountains. Widespread dense smoke usually diminished by the mid-morning hours, although localized areas of dense smoke persisted throughout each day.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Dense smoke repeatedly settled into the southwest San Juan Mountains and the Animas River Basin during the overnight and early morning hours from a combination of the 416 and Burro wildfires in the San Juan Mountains. Widespread dense smoke usually diminished by the mid-morning hours, although localized areas of dense smoke persisted throughout each day.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 6, 5:50 PM MST, 2 hours 10 minutes earlier.
Area forecast discussion, Jun 6, 5:50 PM MST, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
650 PM MDT Wed Jun 6 2018
.SHORT TERM...(Tonight through Thursday night)
Issued at 135 PM MDT Wed Jun 6 2018
Hot and dry conditions continue over all of eastern Utah and
western Colorado this Wednesday afternoon. The upper-level flow
pattern over the western CONUS is characterized by some weak
troughing along the west coast states and light to moderate
southwesterly flow over the Great Basin and central Rockies. A
slight increase in moisture in the upper levels today has resulted
in a bit more cirrus cloud coverage this afternoon. This cloud
cover has limited surface heating slightly, and as a result we
have seen fewer low level cumulus cloud development compared to
yesterday. Precipitation chances will remain near 0 trough the
evening and overnight hours. Southwesterly flow will increase
slightly on Thursday, with some wind gusts into the 20 mph range
north of I-70. Another day of dry weather is in the forecast with
temperatures running 10 to 15 degrees above average for early
June.
.LONG TERM...(Friday through Wednesday)
Issued at 135 PM MDT Wed Jun 6 2018
The only notable forecast challenge in the long term remains the
timing of the dry shortwave trough over the weekend. Guidance has
inched the stronger flow slightly closer to the Four Corners
region on Saturday afternoon. However, any hints at a chance for
an increase in moisture over the San Juans on Saturday afternoon
disappeared nearly entirely over the past few model cycles. PWAT
values on the GFS only briefly return to statistically normal
values around 0z Sunday...not exactly the most exciting signature
for precipitation given June is statistically the driest month of
the year area-wide. For Sunday, have inched wind speeds upward
from guidance blends in this forecast package as both the ECMWF
and GFS seem to be in a bit better agreement today.
Regarding the endless search for precipitation, a small bit of
hope can be found in the day 7 to day 10 timeframe. The GFS does
attempt to bring some moisture of subtropical origins northward
through Mexico and into the southwest perhaps by Wednesday and
Thursday. However, the ECMWF does not have nearly as robust a
signature for this event...and forecast confidence remains fairly
low for moisture prospects next week.
&&
.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 650 PM MDT Wed Jun 6 2018
High based clouds will decrease overnight leaving mostly clear
skies by sunrise Thursday which will prevail during the remainder
of the day. Therefore, VFR conditions will continue over the next
24 hours with CIGS above ILS breakpoints at all TAF sites. Winds
will soon shift to normal drainage flow this evening and will agin
become moderately breezy Thursday afternoon.
&&
.FIRE WEATHER...
Issued at 135 PM MDT Wed Jun 6 2018
Elevated fire weather conditions are possible for a few hours on
Thursday afternoon as some faster flow aloft works down to the
surface. Winds could gust into the 20-30mph range, especially over
northwest Colorado. Red Flag conditions are not anticipated at
this time.
By this weekend, a dry trough will pass through the Great Basin.
This system will increase wind speeds during the evening on
Saturday as well as during the day on Sunday. These stronger wind
speeds in combination with very low humidity values could result
in critical fire weather conditions during the afternoon on both
days.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&
SHORT TERM...MAC
LONG TERM...MAC
AVIATION...NL
FIRE WEATHER...MAC
Hazardous weather outlook, Jun 6, 1:26 AM MST, 18 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
226 AM MDT Wed Jun 6 2018
COZ001>014-017>023-UTZ022>025-027>029-070830-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
226 AM MDT Wed Jun 6 2018
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Surface winds will increase a bit Thursday raising fire weather
concerns slightly over northern CO. Fire weather concerns will
also increase Saturday and Sunday when southwest winds will
increase as conditions continue to be hot and dry.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Dense Smoke, Animas River Basin
- When
- June 6, 8:00 PM MST to June 13, 11:00 AM MST
- Where
- Animas River Basin forecast zone
- Reported by
- NWS Employee
- Coordinates
- 37.287, -107.843 (the zone’s center; the record gives no point)
Dense smoke occurred each night and through the early morning hours across much of the Animas River Basin. The NWS Incident Meteorologist assigned to the 416 Wildfire confirmed visibilities dropped below a 1/4 mile.
Dense Smoke, Southwestern San Juan Mountains
- When
- June 7, 7:00 PM MST to June 13, 11:00 AM MST
- Where
- Southwestern San Juan Mountains forecast zone
- Reported by
- NWS Employee
- Coordinates
- 37.594, -107.912 (the zone’s center; the record gives no point)
Dense smoke occurred each night and through the early morning hours across much of the southwest San Juan Mountains in La Plata and San Juan Counties. The NWS Incident Meteorologist assigned to the 416 Wildfire confirmed visibilities dropped below a 1/4 mile.
- Dense Smoke
- Smoke reducing visibility to a quarter mile or less.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Oregon, June 6, 20182 deaths · 1 event
- Tornadoes and Hail in Wyoming, June 6 to 7, 2018EF3 · 4 events
- Rip Current in North Carolina, June 6, 20181 death · 1 event
- Hail and Damaging Winds in Iowa, June 6, 2018$80,000 · 2 in hail · 59 events
- Hail and Damaging Winds in Nebraska, June 6 to 7, 2018$455,000 · 79 kt wind · 5 events
- Tornado and Flash Flood in Nebraska, June 6, 2018$102,000 · EF0 · 11 events
- Flash Flood and Hail in Nebraska, June 6, 2018$5,000 · 2.5 in hail · 36 events
- Hail and Damaging Winds in Kansas, June 6 to 7, 20181 in hail · 24 events
- Flash Flood and Hail in Texas, June 6 to 8, 20181.5 in hail · 15 events
- Marine Thunderstorm Winds and Waterspout in South Atlantic Coastal Waters, June 6, 201855 kt wind · 8 events
- Hail in Wyoming, June 6, 20181.5 in hail · 6 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, June 6, 20185 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 757929, 757938.